Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 67, NWS Albuquerque, NM

July 11, 2022Catron County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2022, 1:21 PM MDT for Catron County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2022, 1:21 PM MDT (19:21 UTC)
Expired
Jul 11, 2022, 4:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Catron County, NM

The radar

The Holloman AFB radar (KHDX), 184 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
2393 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WGUS55 KABQ 111921
FFWABQ
NMC003-112230-
/O.NEW.KABQ.FF.W.0067.220711T1921Z-220711T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
121 PM MDT Mon Jul 11 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Black burn scar in...
  South Central Catron County in west central New Mexico...

* Until 430 PM MDT.

* At 121 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Black Burn Scar. Up to 0.5 inches of rain have 
  fallen. Additional rainfall amounts of 0.5 to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will impact Taylor Creek, 
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the 
East Fork Gila River as well as DD Bar Road, Links Road and Trails 
End Road. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Black Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Black Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Catron County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Black fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

34
2 follow-up statements
052 
WGUS75 KABQ 112040
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
240 PM MDT Mon Jul 11 2022

NMC003-112230-
/O.CON.KABQ.FF.W.0067.000000T0000Z-220711T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
240 PM MDT Mon Jul 11 2022

...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR REMAINS IN EFFECT 
UNTIL 430 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...

At 240 PM MDT, Doppler radar indicated thunderstorms continuing to 
produce light to moderate rain over the Black Burn Scar. Up to 1 
inch of rain has fallen. Additional rainfall amounts up to 0.25 
inches are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will impact Taylor Creek, 
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the 
East Fork Gila River as well as DD Bar Road, Links Road and Trails 
End Road. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Black Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Black Burn Scar.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Catron County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Black fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

34
535 
WGUS75 KABQ 112220
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
420 PM MDT Mon Jul 11 2022

NMC003-112230-
/O.EXP.KABQ.FF.W.0067.000000T0000Z-220711T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
420 PM MDT Mon Jul 11 2022

...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR WILL EXPIRE AT 430 PM 
MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
      3328 10800 3320 10800 3320 10810 3320 10813
      3320 10816 3322 10817 3325 10819 3327 10818
      3329 10814 3334 10810 3341 10806

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 12:00 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 11, 12:00 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1200 PM MDT Mon Jul 11 2022

.AVIATION...
18Z TAF CYCLE
Clouds forming on the high terrain will build into SHRA/TS by 19Z.
Storm motion will be slow and erratic with propagation on outflow
boundaries toward the south and west into nearby highlands and
valleys. A back door cold front entering northeast NM today will
become the focus for a few strong storms with heavy rain, hail and
damaging winds thru 06Z. This front will shift southwest into the
RGV tonight and keep SHRA/TS going thru 09Z within central NM. Brief
IFR/MVFR cigs and vsbys are possible from direct hits with heavy
rain. Mid level cloud decks will persist into Tuesday morning in
many areas.

Guyer

&&

.PREV DISCUSSION...156 AM MDT Mon Jul 11 2022...
.SYNOPSIS...
Monsoon moisture persists over the area and will result in a round of
showers and storms later today that will focus over northern and
western portions of the state. A backdoor front will move southwest
across the area beginning this evening, which will increase moisture
further and cause showers and storms to persist overnight across
north portions of the area. The threat for locally heavy rainfall
and flash flooding will trend up later this afternoon and evening
across portions of northeast New Mexico, including the Hermits Peak-
Calf Canyon and Cook's Peak burn scars, due to the combination of
the backdoor front and very slow moving storms. A robust round of
storms is forecast Tuesday as well, with a continued and potentially
more widespread threat of locally heavy rainfall and flash flooding.
Expect more of the same from mid week and into the weekend, with no
let up of heavy rain producing storms.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
There are a few key features to note on water vapor imagery this
morning that will become important for New Mexico during the short-
term period. First, the H5 high that's been present over NE NM and
across OK/TX is still there with drier air still in place across
eastern NM. However, another high pressure is beginning to build
over AZ at this time. Farther north, a shortwave is digging into the
northern Great Plains, and its front can even be seen tracking
southward through WY and NE at this hour. It will take much of the
day before that front gets to our area, and before it does, it will
be another typical monsoon day. The monsoonal moisture plume is
still focused across the west although some of the aforementioned
drier air filtering in from the east had an impact on yesterday
evening's ABQ PWAT with it falling to 0.75". Still, plentiful
moisture will allow for thunderstorms to develop across the northern
and western mountainous terrain with steering flow still tracking
these storms slowly towards the west. The backdoor cold front then
begins to nose into northeastern NM by mid-afternoon, initially
increasing storm chances for the northeast corner of the state. The
front makes further progress south and west after sunset, providing
abundant amounts of moisture with PWATs rising to near 1.25". With
favorable upslope flow, this front provides the focus for
thunderstorms with heavy rainfall likely to continue through the
overnight hours. A Flood Watch has been issued for the east slopes
of the Sangre de Cristos as well as the adjacent highlands where
confidence was highest in the flooding potential, especially on the
HPCC burn scar.

The backdoor front makes it through the gaps of the central mountain
chain late Monday and into early Tuesday, likely providing a weak
gap wind for the eastern ABQ area. The H5 high that was to our E/NE
fades away as the high over AZ becomes the dominant feature.
Moisture values stay high though on Tuesday as they were replenished
thanks to the passage of that front. Scattered to numerous
thunderstorms are expected again on Tuesday with the risk for heavy
rainfall and flash flooding continuing.

LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
Slow moving and heavy rain producing storms will persist into Tuesday
evening across central and western NM with a continued threat for
flash flooding, especially on area burn scars. The upper high center
over southern Utah will become the dominant center Tuesday night and
is forecast to move east over southern CO Thursday, then persist over
the region through at least Sunday although there is some
disagreement among the 00Z medium range model solutions with regard
to an eastward expansion of the high. Regardless, moisture is here
to stay and both the 00Z GFS and ECMWF show the PWAT at KABQ
gradually trending up to near 1.3" by late Sunday, which is well
above normal. The only significant day to day changes will be
steering flow as the upper high wobbles around the region, but
otherwise daily rounds of heavy rain producing convection are likely
with an increasing flash flood threat as grounds continue to
saturate. Daytime temperatures will generally be at or below normal
across central and western NM and at or above normal across the
eastern plains, which will mostly miss-out on rain.

15/11

&&

.FIRE WEATHER...
No critical fire weather concerns over the next week as daily rounds
of showers and thunderstorms continue through the foreseeable
future. Thunderstorms through the first part of today will favor
central and western NM with steering flow slowly tracking them
towards the west. However, a more active pattern is expected this
evening through Tuesday as a backdoor cold front brings an abundant
amount of moisture and favorable upslope flow to help increase storm
chances across the east. Flash flooding, especially on recent burn
scars, remains the primary concern. The high pressure system then
becomes more centered over NM Wednesday through the weekend. Despite
this, daily rounds of storms will continue with slow and erratic
storm motions contributing to the possibility of flash flooding.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday evening for the following zones...
NMZ215-228-229.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:54 AM MDTFlood WatchABQColfax, Los Alamos, Mora, Rio Arriba, Sandoval, San Miguel and 2 more46 hr
Jul 11, 12:51 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos3 hr
Jul 11, 1:31 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe3 hr
Jul 11, 1:58 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 11, 3:23 PM MDTSpecial Weather StatementABQColfax37 min
Jul 11, 3:46 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 11, 3:51 PM MDTSpecial Weather StatementABQColfax24 min
Jul 11, 4:03 PM MDTSevere Thunderstorm WarningABQColfax42 min
Jul 11, 4:31 PM MDTFlash Flood Warning Considerable damage threatABQColfax, Harding, Mora119 min
Jul 11, 5:15 PM MDTSpecial Weather StatementABQMora30 min
Jul 11, 5:34 PM MDTAreal Flood AdvisoryABQMora3 hr
Jul 11, 5:41 PM MDTAreal Flood AdvisoryABQSocorro, Torrance3 hr
Jul 11, 5:52 PM MDTSpecial Weather StatementABQHarding23 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.